Michigan, 2007

Hail and Damaging Winds in Michigan, July 5, 2007

July 5, 2007 · NWS DTX · 36 events in 7 counties and zones

Severe thunderstorms developed over the region during the late afternoon hours of July 5th. There were numerous reports of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$63,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Severe thunderstorms developed over the region during the late afternoon hours of July 5th. There were numerous reports of large hail and damaging winds. The most intense winds occurred along a path stretching from just south of Saginaw to just north of Pontiac. These intense thunderstorm winds, gusting as high as 70 MPH, brought down many large trees. Remarkably, only a few homes sustained minor damages. There were also reports of large hail, some the size of ping pong balls. Numerous trees were also blown down across Livingston County, especially around the Fowlerville area. By sunset, the atmosphere became less capable of supporting severe thunderstorms and the event was over. No injuries were reported. At least 50 thousand customers lost power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 5, 12:45 PM EST, 25 minutes earlier.

Area forecast discussion, Jul 5, 12:45 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
145 PM EDT THU JUL 5 2007

.AVIATION...

PRIMARY CONCERNS REVOLVE AROUND THUNDERSTORMS THIS AFTERNOON. A
VOLATILE ENVIRONMENT WILL SUPPORT THE DEVELOPMENT OF
THUNDERSTORMS. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF
LARGE HAIL AND DAMAGING WIND GUSTS. THUNDERSTORMS WILL BE
DEVELOPING OVER SOUTHEAST MICHIGAN...MAKING IT DIFFICULT TO
PINPOINT THE EXACT LOCATION AND TIMING OF DEVELOPMENT. THE BEST
TIMING WILL BE HIGHLIGHTED IN THE TAFS BETWEEN 20 AND 23Z AT ALL
TERMINALS...AS THIS WILL BE THE TIME OF DAY WHERE HEATING AND
UPPER LEVEL SUPPORT WILL BE THE GREATEST. IFR VISIBILITIES WILL BE
POSSIBLE IN THUNDERSTORMS WITH THE THREAT OF HAIL AND STRONG WIND
GUSTS WITH THE STRONGEST CELLS.

THEREAFTER...BENIGN CONDITIONS WILL SETTLE INTO THE REGION AS HIGH
PRESSURE BEGINS TO BUILD INTO THE REGION ON FRIDAY.

&&

.PREV DISCUSSION...ISSUED 1136 AM EDT THU JUL 5 2007

UPDATE...

PREVIOUS FORECAST IS RIGHT ON TRACK. SCATTERED THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON WITH THE POSSIBILITY THAT SOME OF THE
STRONGER CELLS COULD PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS.
THE 12Z DTX SOUNDING INDICATED A MODERATE DEGREE OF
INSTABILITY. A COLD POOL ALOFT AS LED TO MUCH STEEPER LAPSE RATES
TODAY COMPARED TO YESTERDAY (850 TO 700 MB OF 7.5 TO 8.5
C/KM)...AND UNLIKE YESTERDAY...THERE IS NO CAP TO INHIBIT
CONVECTION. A MODIFIED PARCEL OF 82 OVER 63 YIELDS 2800 J/KG OF
SURFACE BASED CAPE. 0-1 KM MIXED LAYER CAPE CHECKS IN MUCH
LOWER...971 J/KG...BUT STILL SUFFICENT TO SUPPORT CONVECTION. THE
12Z DTX RAOB REVEALED A CONVECTIVE TEMPERATURE OF 80 DEGREES...AND
WITH VISIBLE SATELLITE REVEALING ABUNDANT SUNSHINE THIS
MORNING...80 SHOULD BE REALIZED FAIRLY SOON (TEMPERATURES ARE
ALREADY IN THE UPPER 70S FOR MUCH OF THE AREA). UPPER LEVEL
SHORTWAVE TROUGH/VORT MAXES WILL SWING OVERHEAD THIS AFTERNOON AND
PROVIDE EXTRA FORCING. SEVERAL ILL DEFINED SURFACE BOUNDARIES
EXIST OVER THE GREAT LAKES REGION...AND GIVEN THIS LACK OF A MORE
DEFINED LOW LEVEL CONVERGENCE ZONE...TIMING IS SOMEWHAT DIFFICULT.
BUT CONVECTION COULD INITIATE AS EARLY AS 18Z AND SHOULD BE
ONGOING BY 21Z...THEN POTENTIALLY CONTINUING INTO THE EARLY
EVENING. HAVE DECIDED TO KEEP THE SCATTERED WORDING GOING GIVEN
THE UNCERTAINTY ON EXACT LOCATION OF INITIATION. THIS WILL LIKELY
NEED TO BE ADJUSTED TO NUMEROUS FOR SOME AREAS ONCE WE GET A
BETTER HANDLE ON WHERE THE MORE CONCENTRATED ACTIVITY IS LIKELY TO
OCCUR. FOR NOW...IT APPEARS TO BE EQUAL CHANCES FOR THE ENTIRE CWA
AND GIVEN THAT DEEP LAYER MOISTURE IS NOT OVERLY IMPRESSIVE...WILL
KEEP THE ENTIRE AREA UNDER A 50 PERCENT CHANCE FOR NOW. 0-6 KM
BULK SHEAR IS NOT TOO TERRIBLE AT 40 KNOTS. FORECAST SOUNDINGS
SHOW LIFTED AND SHOWALTER INDICES AT AN IMPRESSIVE -4 THIS
AFTERNOON. DTX SOUNDING ALSO SHOWED A LIFTED INDEX OF -4.6 AND
WITH CAPE A LITTLE ON THE FAT SIDE...INTENSE UPDRAFTS WILL BE
POSSIBLE. EQUILIBRIUM LEVELS ARE CLOSE TO 40K FEET AND WITH -20C
TEMPS AS LOW AS 21K FEET...LARGE HAIL WILL ALSO BE POSSIBLE.

PREV DISCUSSION...ISSUED 416 AM EDT THU JUL 5 2007

SHORT TERM...THROUGH TODAY

MODELS IN GOOD OVERALL AGREEMENT AT 500 MB DEPICTING UPSTREAM
VORTICITY IMPULSES PIVOTING SOUTHEAST FROM THE NORTHWESTERN GREAT
LAKES REGION INTO SOUTHEAST MI TODAY. THIS WILL HELP INDUCE/AUGMENT
DIFFUSE SURFACE TROUGHINESS IN THE AREA...AND AID IN FOCUSING
ANTICIPATED CONVECTION.

MOISTURE MODEST TODAY. AS FOR DYNAMICS...MODELS AGREE ON LOW TO MID
LEVEL OMEGA ASCENT MAINLY THIS AFTERNOON...BUT BELIEVE THE NAM 700
OMEGA ASCENT AROUND 15 UBAR/SEC TO BE OVERDONE. 850 TO 500 MB
QVECTOR CONVERGENCE VERY SLIGHT AT MOST TODAY. MODEST LOW LEVEL WIND
CONVERGENCE TODAY WILL COMBINE WITH WEAK UPPER LEVEL DIVERGENCE TO
PROVIDE SUPPORT FOR CONVECTION.

WILL RETAIN PATCHY FOG MENTION EARLY THIS MORNING...FOLLOWING A NIGHT
WITH A FAIR DEGREE OF CLEAR SKIES/RADIATION IN PRESENCE OF
RELATIVELY HIGH DEW POINTS.

MODELS IN PRETTY DECENT AGREEMENT PORTRAYING WEAK CONVECTIVE
INSTABILITY THIS MORNING BEEFING UP AS THE DAY GOES ON. QUITE A BIT
OF CIN/INHIBITION EARLY BUT THIS SHOULD STEADILY LESSEN BY
AFTERNOON...WHEN MODEL CAPES OF 1K TO 2K JOULES ARE EXPECTED. ALSO
THIS AFTERNOON...LOOK FOR STEEP 850 TO 700 MB LAPSE RATES AROUND 8
DEGREES C/KM...TOTAL TOTALS CLIMBING INTO THE LOWER 50S AND K
INDICES INTO THE 30S. THOUGH ZERO TO 6 KM BULK SHEAR IS EXPECTED
TO REMAIN MAINLY BELOW 40 KNOTS TO SOMEWHAT LIMIT ORGANIZATION OF
CONVECTION TODAY...SEVERE THUNDERSTORMS WITH HAIL AND LOCAL DAMAGING
WIND GUSTS ARE POSSIBLE...ESPECIALLY THIS AFTERNOON.

FORECASTS ARE CALLING FOR ISOLATED SHOWERS/THUNDER THIS MORNING AND
SCATTERED THUNDERSTORMS THIS AFTERNOON.

LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY

A WARMING TREND IS IN STORE FOR THE END OF THE WEEK AS THE UPPER
LEVEL TROUGH SHIFTS TOWARDS THE NEW ENGLAND STATES. MID LEVEL HEIGHTS
START TO REBOUND WITH AN AREA OF HIGH PRESSURE BUILDING EAST
ACROSS THE REGION THROUGH SATURDAY...WITH MOSTLY TO PARTLY SUNNY
SKIES EXPECTED. SHORTWAVE ENERGY MOVING ACROSS THE NORTHERN CONUS
WILL CAUSE THE FLOW ACROSS NORTH AMERICA TO BECOME MORE ZONAL BY
SATURDAY. A TROUGH OF LOW PRESSURE AT THE SURFACE WILL DEVELOP IN
RESPONSE TO THIS SHORTWAVE AND WILL GRADUALLY APPROACH THE UPPER
MIDWEST THROUGH SUNDAY. RETURN FLOW INCREASES ACROSS SOUTHEAST
MICHIGAN AHEAD OF THIS TROUGH WITH STRONG WITH WARM AIR ADVECTION
FOCUSED ACROSS OUR NORTHERN COUNTIES. MEX GUIDANCE HAS
CONSISTENTLY BEEN TRENDING WARMER OVER THE LAST SEVERAL RUNS AND
HAVE RAISED TEMPERATURES FROM SATURDAY THROUGH MONDAY AS 850MB
TEMPS WARM TO 20C. AT THIS TIME THE WARMEST DAY IS EXPECTED TO BE
SUNDAY WITH HIGHS IN THE LOW TO MID 90S...ALTHOUGH TEMPERATURES
WILL BE NEARLY THIS WARM AGAIN ON MONDAY FROM DETROIT SOUTH.

THE ABOVE MENTIONED SHORTWAVE WILL PASS NORTH OF THE GREAT LAKES
ON MONDAY WITH A TRAILING FRONTAL BOUNDARY SLOWLY PUSHING SOUTH
ACROSS LOWER MICHIGAN. THIS FRONT IS EXPECTED TO STALL AS IT
BECOMES ORIENTED PARALLEL TO THE UPPER LEVEL FLOW. GOING FORECAST
HAS A GOOD HANDLE ON THIS SITUATION WITH CHANCES OF THUNDERSTORMS
FROM LATE SUNDAY NIGHT THROUGH THE WEDNESDAY AND FEW ADJUSTMENTS
WERE MADE TO THE FORECAST.

MARINE...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE CENTRAL GREAT LAKES
TODAY AS AN UPPER LEVEL WAVE MOVES THROUGH THE REGION. THERE IS A
SLIGHT CHANCE THAT SOME OF THESE THUNDERSTORMS WILL BE SEVERE THIS
AFTERNOON CAUSING STRONG WINDS AND HIGHER WAVES. BY TONIGHT...HIGH
PRESSURE WILL START TO BUILD INTO THE REGION BRINGING QUIET WEATHER
THROUGH THE REMAINDER OF THE WEEKEND. SOUTHWESTERLY WINDS WILL BEGIN
TO INCREASE ON SUNDAY AS A TROUGH OF LOW PRESSURE APPROACHES FROM
THE WEST. THIS TROUGH WILL STALL OVER LOWER MICHIGAN THROUGH THE
MIDDLE OF NEXT WEEK PROVIDING A FOCUS FOR THUNDERSTORM ACTIVITY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....JDS
UPDATE.......JDS
SHORT TERM...DWD
LONG TERM....KAHL
MARINE.......KAHL

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 5, 12:10 PM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
110 PM EDT THU JUL 5 2007

MIZ047>049-053>055-060>063-068>070-075-076-082-083-060845-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
110 PM EDT THU JUL 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. SOME
OF THESE THUNDERSTORMS MAY BE SEVERE PRODUCING HAIL TO AROUND ONE
INCH IN DIAMETER AND WIND GUSTS TO 65 MPH.  STORM MOTION WILL BE TO
THE SOUTHEAST AT 20 MPH.

THUNDERSTORMS WILL DEVELOP TODAY AHEAD OF AN UPPER LEVEL WAVE THAT
WILL MOVE SOUTHEAST ACROSS THE REGION. THUNDERSTORMS WILL COME TO AN
END THIS EVENING WITH THE LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY NIGHT THROUGH
WEDNESDAY AS A FRONT STALLS OVER LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-060845-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
110 PM EDT THU JUL 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. SOME
OF THESE THUNDERSTORMS MAY BE SEVERE PRODUCING HAIL TO AROUND ONE
INCH IN DIAMETER AND WIND GUSTS TO 55 KNOTS. STORM MOTION WILL BE TO
THE SOUTHEAST AT 20 MPH.

THUNDERSTORMS WILL DEVELOP TODAY AHEAD OF AN UPPER LEVEL WAVE THAT
WILL MOVE SOUTHEAST ACROSS THE REGION. THUNDERSTORMS WILL COME TO AN
END THIS EVENING WITH THE LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY NIGHT THROUGH
WEDNESDAY AS A FRONT STALLS OVER THE CENTRAL GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

JDS/SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 52 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

19 hail, 17 thunderstorm wind. Local standard time, as filed.

Hail, Livingston

When
July 5, 1:10 PM EST
Where
Livingston County, 2 mi WNW of Fowlerville
Measured
0.75 in hail
Reported by
Public
Coordinates
42.681, -84.106

Hail, Livingston

When
July 5, 1:15 PM EST
Where
Livingston County, 4 mi S of Fowlerville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.612, -84.070

Thunderstorm Wind, Livingston

When
July 5, 1:15 PM EST
Where
Livingston County, 5 mi SSW of Fowlerville
Measured
56 kt (64 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
42.603, -84.108

Fowlerville fire officials reported at least 10 trees down in the area, with one landing on a car at the intersection of Elliott and Mason Roads. The driver of the vehicle was taken to an area hospital with minor injuries. National Weather Service Meteorologists surveyed the damage and estimated straight line wind gusts up to 65 MPH.

Thunderstorm Wind, Livingston

When
July 5, 1:30 PM EST
Where
Livingston County, 4 mi S of Howell
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
42.542, -83.930

Law enforcement and a local newspaper reported several trees down in Marion Township.

Thunderstorm Wind, Livingston

When
July 5, 1:37 PM EST
Where
Livingston County, 1.79 mi W of Pinckney
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
42.450, -83.965

A local newspaper reported a tree and wire down across Cedar Lake Road between Monks and Patterson Lake roads near Hell Creek Ranch in Putnam Township, causing the road to close.

Thunderstorm Wind, Wayne

When
July 5, 2:35 PM EST
Where
Wayne County, 2 mi SE of Belleville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.180, -83.442

Law enforcement reported a tree down.

Thunderstorm Wind, Wayne

When
July 5, 2:40 PM EST
Where
Wayne County, Romulus
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.220, -83.380

Trained spotters reported the windows blown out of the County Road Commission building.

Hail, Midland

When
July 5, 2:58 PM EST
Where
Midland County, 1 mi S of Sanford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.656, -84.380

Hail, Saginaw

When
July 5, 3:58 PM EST to 4:15 PM EST
Where
Saginaw County, 3 mi WSW of Shields to Shields
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.403, -84.105

Thunderstorm Wind, Saginaw

When
July 5, 4:12 PM EST
Where
Saginaw County, 6 mi E of St Charles
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.300, -84.031

Trained spotters reported numerous large tree branches and several 30-foot tall trees down. Wind gusts were estimated at 65 MPH.

Hail, Saginaw

When
July 5, 4:25 PM EST
Where
Saginaw County, 5 mi NW of Burt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.281, -83.990

Thunderstorm Wind, Genesee

When
July 5, 5:11 PM EST
Where
Genesee County, Flint
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.030, -83.680

Law enforcement reported two trees down on the northwest side of Flint.

Thunderstorm Wind, Genesee

When
July 5, 5:15 PM EST
Where
Genesee County, Flint
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.030, -83.680

Law enforcement reported 4 trees down and 7 utility poles snapped. Wind gusts were estimated at 70 MPH.

Hail, Genesee

When
July 5, 5:15 PM EST to 5:30 PM EST
Where
Genesee County, 2 mi W of Burton
Measured
0.75 in hail
Reported by
Public
Coordinates
42.980, -83.669

Hail, Genesee

When
July 5, 5:20 PM EST
Where
Genesee County, Burton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.980, -83.630

Thunderstorm Wind, Genesee

When
July 5, 5:20 PM EST
Where
Genesee County, Burton
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
42.980, -83.630

Trained spotters reported roof damage to a building near the intersection of Saginaw and Atherton Roads.

Thunderstorm Wind, Genesee

When
July 5, 5:20 PM EST
Where
Genesee County, Burton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.980, -83.630

A trained spotter reported many tree branches down in the area and estimated wind gusts at 60 MPH.

Hail, Genesee

When
July 5, 5:22 PM EST
Where
Genesee County, 4 mi SSE of Flint
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.977, -83.650

Thunderstorm Wind, Genesee

When
July 5, 5:22 PM EST
Where
Genesee County, 4 mi SSE of Flint
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.977, -83.650

Trained spotters and central dispatchers reported tree branches 6 to 7 inches in diameter down, a tree down, and shingles blown off a house.

Hail, Genesee

When
July 5, 5:22 PM EST
Where
Genesee County, 4 mi S of Flint
Measured
1 in hail
Reported by
Public
Coordinates
42.972, -83.680

Hail, Genesee

When
July 5, 5:24 PM EST
Where
Genesee County, 2 mi SE of Flint
Measured
0.88 in hail
Reported by
Public
Coordinates
43.010, -83.652

Hail, Genesee

When
July 5, 5:30 PM EST
Where
Genesee County, Grand Blanc to 2 mi SE of Grand Blanc
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.920, -83.620

Hail, Genesee

When
July 5, 5:30 PM EST
Where
Genesee County, 2 mi SE of Flint
Measured
1 in hail
Reported by
Public
Coordinates
43.010, -83.652

Hail, Genesee

When
July 5, 5:30 PM EST
Where
Genesee County, 1 mi SW of Burton
Measured
1.5 in hail
Reported by
Public
Coordinates
42.970, -83.644

Hail, Genesee

When
July 5, 5:30 PM EST
Where
Genesee County, 3 mi SE of Flint
Measured
1 in hail
Reported by
Public
Coordinates
42.999, -83.638

Thunderstorm Wind, Genesee

When
July 5, 5:30 PM EST
Where
Genesee County, Grand Blanc
Measured
54 kt (62 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.920, -83.620

Law enforcement reported numerous small trees and 1 utility pole down.

Hail, Genesee

When
July 5, 5:35 PM EST
Where
Genesee County, 3 mi E of Grand Blanc
Measured
0.88 in hail
Reported by
Public
Coordinates
42.920, -83.561

Thunderstorm Wind, Oakland

When
July 5, 5:50 PM EST
Where
Oakland County, 4.25 mi W of Ortonville
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
42.850, -83.514

A local newspaper reported multiple trees and power lines down at the Tamarack Camps campground. No injuries nor damages were reported.

Thunderstorm Wind, Oakland

When
July 5, 5:50 PM EST
Where
Oakland County, Ortonville
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
42.850, -83.430

A local newspaper reported multiple trees and power lines down. The Brandon fire chief reported damage to structures, vehicles, and telephone poles and lines. Total damages were estimated at roughly $15K.

Thunderstorm Wind, Oakland

When
July 5, 5:55 PM EST
Where
Oakland County, Clarkston
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.730, -83.400

A trained spotter reported a large section of a tree 1 foot in diameter down near the intersection of Sashabaw and Maybee Roads.

Hail, Oakland

When
July 5, 6:00 PM EST
Where
Oakland County, 1 mi E of White Lake
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.680, -83.530

Hail, Saginaw

When
July 5, 6:10 PM EST
Where
Saginaw County, 2 mi WSW of Shields
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.409, -84.087

Thunderstorm Wind, Oakland

When
July 5, 6:10 PM EST
Where
Oakland County, 4 mi NE of Pontiac
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
42.671, -83.224

A National Weather Service employee reported numerous large trees down throughout a subdivision near Waterford. A local newspaper confirmed reports of widespread trees down all across Waterford Township. A few homes received minor damages.

Hail, Macomb

When
July 5, 6:20 PM EST
Where
Macomb County, 1 mi WNW of New Baltimore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.685, -82.748

Hail, Wayne

When
July 5, 6:55 PM EST
Where
Wayne County, 2 mi SSW of Harper Woods
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.373, -82.935

Thunderstorm Wind, Wayne

When
July 5, 6:58 PM EST
Where
Wayne County, Grosse Pt Park
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.370, -82.920

A trained spotter reported large tree branches 9 inches in diameter down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50269, 50274, 50301, 50328, 52437, 50302, 50305, 50275, 50276, 50321, 50277, 50327, 50330, 50335, 50278, 50311, 50324, 50280, 50315, 50331, 50334, 50283, 50336, 50337, 50338, 50342, 50340, 52417, 52418, 50316, 50284, 50285, 50318, 50287, 50290, 50320.